Flood, Blaine
- When
- July 1, 4:30 PM MST to 7:00 PM MST
- Where
- Blaine forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
Slow moving thunderstorms over central Blaine county produced very heavy rainfall during the late afternoon and early evening hours of the 1st. The community of Chinook had approximately 2 inches of rain fall in 30 minutes.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Slow moving thunderstorms over central Blaine county produced very heavy rainfall during the late afternoon and early evening hours of the 1st. The community of Chinook had approximately 2 inches of rain fall in 30 minutes. Similar amounts were reported at Lloyd and Cleveland, communities located 30 miles south of Chinook. The heavy rains flooded steets and basements, washed out corrals and caused local streams and creeks to flow out of their banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 1, 1:35 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
235 PM MDT THU JUL 1 2004
.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...MOIST AND UNSTABLE SOUTHWESTERLY
FLOW ALOFT WITH EMBEDDED DISTURBANCES TO PERSIST THROUGH THIS
EVENING...CONTINUING THE SCATTERED THUNDERSTORMS ACROSS THE TFX
CWA. THE AIRMASS IS NOT QUITE AS MOIST AS YESTERDAY...WITH DEWPOINTS
GENERALLY IN THE 50S...AND PRECIPITABLE WATER VALUES RANGING FROM 0.6
INCHES IN SOUTHWEST MONTANA TO AROUND 1 INCH IN THE EASTERN TFX
ZONES. HOWEVER...WITH THE WINDS ALOFT STILL ON THE LIGHT SIDE...THE
MAIN THREAT FROM THE STORMS WILL CONTINUE TO BE HEAVY RAINFALL.
HOWEVER...WITH AN AREA OF CIRCULATION OVER NORTHWEST MONTANA AND ONE
MOVING INTO SOUTHWEST MONTANA THIS AFTERNOON...THE RESULTING
DEFORMATION ZONE WILL KEEP THUNDERSTORMS GOING ACROSS WESTERN
MONTANA UNTIL AROUND MIDNIGHT. THE AIRMASS WILL STABILIZE QUICKLY
THROUGH THE LATE EVENING HOURS UNTIL JUST AFTER MIDNIGHT...GENERALLY
BRINGING STORMS TO AN END AFTER MIDNIGHT. OVERNIGHT...THE FLOW ALOFT
WILL BECOME MORE WESTERLY AND A SURFACE BOUNDARY WILL MOVE ACROSS
THE EASTERN TFX ZONES...SHIFTING WINDS MORE WESTERLY AND
DOWNSLOPING...WHICH WILL HELP DRY OUT THE AIRMASS FURTHER. WITH
THIS MORE STABLE FLOW ALOFT...THERE WILL ONLY BE A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS OVER THE WESTERN MOUNTAINS AND
SOUTHWEST MONTANA FRIDAY THROUGH SATURDAY...WITH WESTERLY WINDS
PERSISTING OVER THE PLAINS. HOWEVER...AN UPPER LEVEL SHORTWAVE
TROUGH WITH AN ASSOCIATED COLD FRONT WILL MOVE SOUTH OUT OF CANADA
SATURDAY AFTERNOON AND MOVE THROUGH NORTHERN MONTANA SATURDAY
NIGHT. SURFACE WINDS WILL BECOME MORE NORTHEASTERLY NORTHEAST OF THE
FRONT ACROSS NORTH CENTRAL AND NORTHEAST MONTANA...WHILE WINDS
ACROSS THE SOUTHWESTERN TWO-THIRDS OF THE TFX CWA WILL REMAIN
WESTERLY. AS THE FRONT AND SHORTWAVE MOVES INTO THE STATE SATURDAY
NIGHT...A SLIGHT CHANCE OF THUNDERSTORMS WILL SPREAD SOUTH OVER
NORTHERN MONTANA AS WELL. HIGH TEMPERATURES WILL WARM A BIT FOR
FRIDAY OVER TODAY DUE TO THE INCREASING DOWNSLOPE WINDS (HIGHS
MOSTLY IN THE 80S)...HOWEVER THE APPROACHING CANADIAN FRONT WILL COOL
TEMPERATURES A FEW DEGREES AGAIN ON SATURDAY (HIGHS IN THE UPPER
70S TO MID 80S). OVERNIGHT LOWS WILL NOT VARY MUCH...STAYING IN THE
UPPER 40S AND 50S. COULSTON
SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS HAVE CHANGED SOMEWHAT
OVER THE LAST 24 HOURS. PREVIOUS MODEL RUNS WERE IN GOOD AGREEMENT
WITH A SLOW PROGRESSION OF THE UPPER LEVEL TROUGH OVER THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES. HOWEVER...THE MOST RECENT RUNS OF
THE GFSLR AND ECMWF BRING TWO WAVES OF THE UPPER LEVEL TROUGH
THROUGH MONTANA DURING THIS TIME FRAME. THE FIRST WAVE KEEPS TO THE
PREVIOUS MODEL RUN SCENARIO AND IS ACCOMPANIED BY A CANADIAN COLD
FRONT MOVING INTO NORTH CENTRAL MONTANA ON THE FOURTH OF JULY.
INSTEAD OF ALLOWING THIS TROUGH TO DEEPEN AND LINGER OVER THE
NORTHERN ROCKIES...THE NEW MODEL RUNS PROGRESS IT INTO THE UPPER
MIDWEST AND DEVELOP SHORTWAVE RIDGING OVER MONTANA FOR MONDAY AND
TUESDAY. RATHER THAN MAKE PRECIPITOUS CHANGES TO THE FORECAST FOR
NEXT WEEK...HAVE AGREED WITH OTHER MONTANA OFFICES TO HOLD ONTO THE
GOING FORECAST OF SLIGHTLY COOLER TEMPS AND BROAD-BRUSHED CHANCE
POPS FOR NOW. WILL SEE IF THE MODELS CONTINUE THIS NEW FORECAST
SCENARIO INTO TOMORROW AND THEN DETERMINE IF CHANGES ARE WARRANTED.
MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 054/086 057/083 054 10311
BBBBB 075/050 073/052 077/052 078/052 075 02333333221
CTB BB 051/084 053/078 051 10300
BBBBB 068/046 070/049 070/049 075/050 072 02333333222
HLN BB 056/085 058/084 057 10322
BBBBB 077/053 076/055 077/055 080/055 075 22333333222
BZN BB 050/086 052/082 050 10322
BBBBB 077/045 074/048 076/048 076/049 074 22333233222
WEY BB 044/075 043/071 044 10333
BBBBB 071/041 069/042 071/043 069/043 067 33333322222
DLN BB 051/083 052/080 051 10311
BBBBB 075/046 075/049 075/049 076/050 073 22322222222
HVR BB 057/086 058/083 057 10300
BBBBB 077/052 077/054 078/054 081/054 076 02333233221
LWT BB 055/086 056/082 053 10311
BBBBB 077/049 072/051 076/051 079/051 074 02333333222
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 525 AM MDT THU JUL 1 2004 MTZ008>015-044>055-021105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 525 AM MDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA...AND WILL CONTINUE THROUGH THE EVENING. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY...THOUGH CHANCES ARE SMALL FOR FRIDAY AND SATURDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 PM MDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN 7 W FAIRFIELD 47.62N 112.13W
07/01/2004 0.18 INCH TETON MT TRAINED SPOTTER
.18 OF RAINFALL IN TEN MIN.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 S DANVERS 47.14N 109.72W
07/01/2004 0.25 INCH FERGUS MT PUBLIC
PEA SIZE HAIL COVERED THE GROUND.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 S HILGER 47.17N 109.36W
07/01/2004 0.50 INCH FERGUS MT PUBLIC
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 PM MDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 30 N HAVRE 48.98N 109.68W
07/01/2004 0.75 INCH HILL MT TRAINED SPOTTER
2 INCHES OF RAINFALL WITH THIS STORM. MOST OF THE RAIN
FELL IN 30 MINUTES.
&&
BRUSDA1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413311.